Maine, 2012

Flood in Maine, November 1, 2012

November 1, 2012 · NWS GYX · 1 event in 1 county or zone

The remnants of Hurricane Sandy produced 3 to 6 inches of rainfall resulting in minor flooding on the Swift River at Roxburry and the Kennebec River at Skowhegan. Flooding along the Kennebec persisted for about 8 hours into November.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The remnants of Hurricane Sandy produced 3 to 6 inches of rainfall resulting in minor flooding on the Swift River at Roxburry and the Kennebec River at Skowhegan. Flooding along the Kennebec persisted for about 8 hours into November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Oct 31, 11:34 PM EST, 26 minutes earlier.

Area forecast discussion, Oct 31, 11:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1234 AM EDT THU NOV 1 2012

.SYNOPSIS...
PRECIPITATION WILL CONTINUE TO DECREASE ACROSS NEW HAMPSHIRE AND
MAINE THROUGH TONIGHT AS THE REMNANTS OF SANDY SLOWLY WEAKEN. THE
LOW WILL WEAKEN AND LIFT ACROSS THE NORTHEASTERN UNITED STATES
AND EASTERN CANADA THROUGH THE REMAINDER OF THE WEEK...KEEPING
CLOUDS AND UNSETTLED WEATHER IN THE FORECAST THROUGH THE WEEKEND.
COLD HIGH PRESSURE WILL BUILD IN MONDAY BEHIND A COLD FRONT. LOW
PRESSURE WILL TRACK UP THE EAST COAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATE...MOSTLY MINOR CHANGES TO THE FCST BASED ON LATEST
OBSERVATIONAL TRENDS. MOSTLY CLOUDY SKIES EXPECTED TO CONTINUE
TNGT...WITH OCNL BREAKS. THESE BREAKS WILL HELP COOL TEMPS INTO
THE LWR 40S AND PROMOTE SOME PATCHY GROUND FOG. SCHC SHRA
CONTINUES IN THE MTNS...WITH A GRADUAL INCREASE IN COVERAGE
TOWARDS THE COAST TODAY AS NEXT S/WV ROTATES AROUND THE UPR LOW.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
ANOTHER SPOKE OF ENERGY WILL LIFT OVER NORTHERN NEW ENGLAND
TOMORROW INCREASING RAIN CHANCES FOR A SHORT TIME DURING THE DAY.
CHANCE POPS SHOULD SUFFICE FOR THE MOUNTAINS BUT SLIGHT CHANCE OR
LESS MAY BE ALL THAT IS NEEDED FOR SOUTHERN AREAS WHERE OROGRAPHIC
LIFT IS NOT A FACTOR. THE SYSTEM WILL BECOME MORE DISORGANIZED AND
WEAKEN FURTHER AS IT DRIFTS OVER EASTERN QUEBEC. HIGHS ON THURSDAY
SHOULD REACH THE UPPER 40S TO MID 50S. TEMPERATURES WILL DEPEND UPON
BREAKS IN CLOUDINESS ONCE AGAIN LIKE TODAY AMONG OTHER FACTORS.
THURSDAY NIGHT WILL BE RELATIVELY WARM UNDER CLOUD COVER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SURFACE LOW CONTINUES TO LIFT NORTH INTO QUEBEC ON FRIDAY.
MEANWHILE ONE FINAL SHORTWAVE TROUGH PINWHEELS AROUND THE UPPER
LOW... PUSHING A COLD FRONT THROUGH NEW ENGLAND. SHOWERS WILL
MAINLY BE CONFINED TO THE MOUNTAINS WHERE WEST TO NORTHWEST FLOW
WILL CAUSE UPSLOPE CONDITIONS TO ENHANCE PRECIPITATION CHANCES.
TEMPERATURES LOWERING WITH TIME WILL GRADUALLY MAKE SNOW MORE
WIDESPREAD IN THESE AREAS. ANOTHER...STRONGER PUSH OF COLD AIR
COMES DOWN OUT OF THE NORTH ON SATURDAY AS THE UPPER LOW MOVES
EAST. UPSLOPE SNOW SHOWERS COME TO AN END SATURDAY NIGHT WITH
CANADIAN HIGH PRESSURE BUILDING SOUTHWARD INTO NORTHERN NEW
ENGLAND.

COLD AIR NOT OVERLY IMPRESSIVE FOR THIS TIME OF YEAR... BUT SHOULD
SEND TEMPERATURES BELOW NORMAL FOR A CHANGE. HIGH TEMPERATURES
REACH THE 40S TO NEAR 50 DEGREES ON SUNDAY WITH THE COLDEST NIGHT
BEING SUNDAY NIGHT WITH HIGH PRESSURE AXIS OVER THE AREA. AREAWIDE
TEMPERATURES SHOULD FALL BELOW FREEZING AND TO NEAR 20 DEGREES IN
FAVORED AREAS.

ANOTHER UPPER LOW TRACKS EAST OUT OF THE OHIO VALLEY EARLY NEXT
WEEK. SURFACE LOW PRESSURE WILL FORM OFF THE EAST COAST AND TRACK
NORTHEAST JUST OFFSHORE. MODELS GENERALLY AGREE ON THE IDEA OF THE
UPPER LEVEL TROUGH AND SOME FORM OF SURFACE LOW OFFSHORE... THOUGH
TIMING AND TRACK VARY BETWEEN THE ECMWF AND GFS MODELS. THE GFS
MODEL IS CLOSEST TO SHORE... SPREADING RAIN AND SNOW OVER MAINE
AND NEW HAMPSHIRE MONDAY NIGHT AND TUESDAY (ELECTION DAY). ECMWF
WOULD GENERALLY KEEP THINGS DRY UNTIL WEDNESDAY WHEN A DEEPER LOW
FORMS FURTHER OFFSHORE AND HEADS NORTH. HAVE INCLUDED A CHANCE OF
RAIN/SNOW IN THE EXTENDED FORECAST TO ACCOUNT FOR THE POTENTIAL.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VARIABLE CONDITIONS WILL CONTINUE WITH A CONSTANTLY
CHANGING SITUATION AS LOW PRESSURE REMAINS OVERHEAD. LOW LEVEL
MOISTURE WILL REMAIN IN PLACE WITH MVFR OR LOWER CEILINGS EXPECTED
FOR THE MAJORITY OF THE TAF CYCLE. A PERIOD OF LOWER CEILINGS AND
FOG IS LIKELY AT MOST TERMINALS BETWEEN 09-15Z THURSDAY. WINDS
WILL BE LIGHT AND VARIABLE.

LONG TERM...GENERALLY VFR CONDITIONS EXPECTED THROUGH THE
WEEKEND... THOUGH CLOUDS AND SHOWERS CONTINUE WITH THE UPPER LOW
OVERHEAD FRIDAY. BEST CHANCE FOR MVFR OR LOWER CONDITIONS WILL BE
IN LEBANON AND WHITEFIELD WHERE UPSLOPE FLOW MAY ALLOW FOR LOWER
CLOUDS AND RAIN/SNOW SHOWERS BEFORE HIGH PRESSURE FULLY ASSERTS
ITSELF ON SUNDAY.

&&

.MARINE...
SHORT TERM...EXTENDED THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
AS SEAS STAY ABOVE 5 FT THROUGH MUCH OF THURSDAY.

LONG TERM...A COLD FRONT MOVES ACROSS THE WATERS ON FRIDAY WITH
WINDS POSSIBLY GUSTING TO 25 KT BEHIND IT. ANOTHER FRONT MOVES
THROUGH SATURDAY WITH COLDER AIR BEHIND IT... ALLOWING FOR
NORTHERLY WINDS POTENTIALLY GUSTING TO 25 KT ON SATURDAY NIGHT.
GENERALLY QUIET AFTER THAT UNTIL A COASTAL FORMS AND MOVES UP THE
COAST NEXT WEEK.

&&

.HYDROLOGY...
RIVERS WILL REMAIN A BIT HIGH OVERNIGHT BUT WITHIN THEIR
BANKS AND SLOWLY RECEDE. THE KENNEBEC AT SKOWHEGAN REMAINS THE ONLY
ONE IN FLOOD...AND SHOULD GO BELOW FLOOD STAGE BY LATE THIS AFTERNOON.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT TODAY
     FOR ANZ150>154.

&&

LEGRO
Hazardous weather outlook, Oct 31, 2:11 PM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT WED OCT 31 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
311 PM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-011915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
311 PM EDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
November 1, 12:00 AM EST to 8:00 AM EST
Where
Somerset County, 0.38 mi SSE of Skowhegan to 0.37 mi SSE of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.765, -69.718

The remnants of Hurricane Sandy produced 3 to 6 inches of rainfall resulting in minor flooding on the Kennebec River at Skowhegan. Very minor flooding persisted for about 8 hours into November.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421683.